Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 17, 2019, 4:52 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2019, 4:52 PM MDT (22:52 UTC)
- Expired
- Jun 17, 2019, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:15 PM MDT | HEAVY RAIN 2.5 | 12 Ssw Joes, CO | PUBLIC REPORTED STORM TOTAL OF 2.50 OF RAIN IN GAUGE AND STANDING WATER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968 WGUS53 KGLD 172252 FFWGLD COC063-180145- /O.NEW.KGLD.FF.W.0023.190617T2252Z-190618T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 452 PM MDT Mon Jun 17 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... North central Kit Carson County in east central Colorado... * Until 745 PM MDT. * At 451 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and a half inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of north central Kit Carson County. LAT...LON 3957 10286 3957 10251 3939 10255 3939 10286 $$ Lundquist
2 follow-up statements
747 WGUS73 KGLD 172345 FFSGLD Flash Flood Statement National Weather Service Goodland KS 545 PM MDT Mon Jun 17 2019 COC063-180145- /O.CON.KGLD.FF.W.0023.000000T0000Z-190618T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 545 PM MDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR NORTH CENTRAL KIT CARSON COUNTY... At 544 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Three to four inches of rain have fallen with more rain on the way. Flash flooding is expected to begin shortly or is already occurring. Flash flooding will remain over mainly rural areas of north central Kit Carson County. LAT...LON 3957 10286 3957 10251 3939 10255 3939 10286 $$ JTL/AW
392 WGUS73 KGLD 180145 FFSGLD Flash Flood Statement National Weather Service Goodland KS 745 PM MDT Mon Jun 17 2019 COC063-180153- /O.EXP.KGLD.FF.W.0023.000000T0000Z-190618T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 745 PM MDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL KIT CARSON COUNTY WILL EXPIRE AT 745 PM MDT... The heavy rain has ended, however, additional showers may be possible. Flooding is no longer expected to pose a threat. LAT...LON 3957 10286 3957 10251 3939 10255 3939 10286 $$ AW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:40 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 17, 1:40 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Goodland KS 140 PM MDT Mon Jun 17 2019 .SHORT TERM...(This evening through Tuesday) Issued at 118 PM MDT Mon Jun 17 2019 Convection has initiated in northeast Colorado with approaching shortwave trough. Western half of the area cleared out nicely and as a result has become very unstable, with cape currently analyzed at 2000-3000 j/kg in Colorado, but a fairly steep drop off east into the remainder of the area. Deep layer shear is around 20-25 kts and continues to be a limiting factor for storm organization. Dcape is also rather low, although it does get marginally better this evening before weakening again. Storm motions are slow, less than 10kts, and precipitable water very high. All of this translates to risks consisting primarily of large hail and heavy rain/flash flooding, with a lesser threat for strong winds. Expecting the storms to congeal into a cluster which will slowly move across the forecast area tonight, with best coverage north of Interstate 70. Might see some patchy fog form late overnight as precipitation ends and low levels saturate and a light upslope wind develops. Low temperatures will be in the 50s. Convection will linger in northern and eastern areas through Tuesday morning. Depending on what happens tonight, might have to extend the Flash Flood Watch past 12z in some part of the area. Morning convection will move southeast through early afternoon and may intensify a bit. However, there will be limited opportunity for surface heating/destabilization. That being said, even the HREF ensemble minimum shows over 1000 j/kg by 18z in eastern areas, so cannot rule out a risk of marginally severe hail. Meanwhile, convection will develop once again in northeast Colorado with impulse in weak northwest flow. Those storms will move through the southwest portion of the forecast area between 21z and 03z. Instability and shear parameters are not very impressive, so organized severe threat will be rather low with those storms as well. High temperatures on Tuesday will be a bit cooler with the clouds, so went on the lower end of guidance with temperatures mainly in the 70s, and lows Tuesday night once again in the 50s. .LONG TERM...(Wednesday through Monday) Issued at 1255 PM MDT Mon Jun 17 2019 Synopsis... Showers and thunderstorms will be possible essentially throughout the long term forecast period with the greatest chances this coming weekend Friday through Sunday. Some severe weather cannot be ruled out during that time frame, especially in the afternoon and evening hours. The biggest chance for a break in the precipitation will be Thursday, but still some isolated showers and storms will be possible Thursday evening. High temperatures will generally be in the 70s and 80s while lows will be in the 50s or low 60s. Discussion... A weak longwave trough over the central High Plains will provide synoptic level support for ascent and the formation of showers and thunderstorms Wednesday. On the backside of this trough as it progresses eastward will be some upper-level ridging leading to decreased shower and thunderstorm potential Thursday. However, strong westerly flow aloft could lead to the formation of some shortwave upper-level troughs over the forecast area which could bring localized chances for showers and storms, especially Thursday evening. By Friday, a strong upper-level trough moving in from the Pacific Northwest will begin to strengthen and deepen over the Mountain West. This trough will bring broad, strong upper-level support for ascent and increased chances for showers and thunderstorms across the Tri-State area. As this trough continues to deepen all the way to the southwest United States, upper-level flow supportive of shower and storm formation will persist over the central High Plains through the weekend. Current long term model guidance suggests that at least some of the parameters needed for severe weather will be present with this setup later this weekend, especially in the afternoon to evening hours. At this time, current thinking is the greatest chances for severe weather will be Friday and Saturday east of the Colorado/Kansas border where strong deep-layer shear on the order of 40 to 50 kts and good instability with CAPE values on the order of 1000 to 2000 J/kg will be present. In addition, a strong leeside surface low is expected to develop in eastern Colorado Friday and slowly track southeast into Sunday. With this low will be surface fronts along which forcing will be present to initiate convection. The deep-layer shear is currently forecast to be perpendicular to a potential boundary in western Kansas, so a discrete convective mode is possible. If this guidance holds into this weekend, there could be good chances for widespread severe weather Friday through Sunday. The biggest caveat at this point is that this event is still several days away and the predicted atmospheric conditions could change between now and then. Definitely stay tuned to future forecasts to see if severe weather is still expected this weekend, and if so what the expected hazards will be. Chances for showers and thunderstorms decrease Monday as this upper-level trough finally progresses eastward and some upper-level ridging sets in over the Tri-State area, however some isolated precipitation cannot be totally ruled out for Monday at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1120 AM MDT Mon Jun 17 2019 VFR expected through this afternoon at both KGLD and KMCK. Scattered thunderstorms will develop in northeast Colorado by mid afternoon and slowly work eastward tonight. Expect thunderstorms to impact both terminals with a period of lowered ceilings, reduced visibility and brief gusty winds. Thunderstorms will end west to east around midnight. Overnight, patchy fog may develop causing a period of reduced visibility/lower ceilings for a few hours around sunrise Tuesday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through Tuesday morning for KSZ001-002. CO...Flash Flood Watch through late tonight for COZ090-091. NE...Flash Flood Watch through late tonight for NEZ079>081. && SHORT TERM...024 LONG TERM...PATTON AVIATION...024
Hazardous weather outlook, Jun 17, 1:00 PM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 100 PM MDT Mon Jun 17 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 100 PM MDT Mon Jun 17 2019 /200 PM CDT Mon Jun 17 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... From late this afternoon into the evening hours, there is a marginal to slight risk of severe thunderstorms along and west of a line from Tribune to Brewster to Trenton. The best chance for severe thunderstorms will be over eastern Colorado. The main threats will be large hail and damaging winds. There will also be a threat of locally heavy rainfall that could cause flash flooding. Where this threat will be the greatest will be in those locations in extreme southwest Nebraska and northwest Kansas that received heavy rainfall last night. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... On Tuesday there will still be a threat for severe thunderstorms. However, the threat will be less than today, and confined to an area along and south of a line from Norton to Russell Springs to Wild Horse. Severe weather will again be possible at the end of this week, specifically on Friday through Sunday in the afternoon and evening hours. It is too early to say with confidence what the severe hazards will be, but Friday and Saturday look particularly good for the development of severe weather, especially in northwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 17, 1:55 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 PM MDT Mon Jun 17 2019
COZ091-092-172015-
Kit Carson County CO-Cheyenne County CO-
155 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND EASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 215 PM MDT...
At 155 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Burlington to 12 miles
north of Cheyenne Wells. Movement was northeast at 5 mph.
Nickel size hail and heavy rainfall will be possible with these
storms.
Locations impacted include...
Burlington and Bethune.
This includes the following highways...
Interstate 70 in Colorado between mile markers 425 and 450.
Highway 385 between mile markers 157 and 205, and near mile marker
211.
LAT...LON 3953 10243 3958 10208 3957 10205 3889 10205
3891 10263
TIME...MOT...LOC 1955Z 209DEG 5KT 3942 10219 3900 10235
LundquistSpecial weather statement, Jun 17, 2:19 PM MDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Goodland KS 219 PM MDT Mon Jun 17 2019 COZ091-092-172045- Kit Carson County CO-Cheyenne County CO- 219 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 245 PM MDT... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Cheyenne Wells, moving northeast at 15 mph. Nickel size hail and heavy rainfall will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. This includes Highway 385 between mile markers 158 and 173. LAT...LON 3888 10242 3902 10260 3922 10244 3903 10218 TIME...MOT...LOC 2018Z 222DEG 11KT 3901 10245 Lundquist
Special weather statement, Jun 17, 3:47 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM MDT Mon Jun 17 2019
COZ090-091-172200-
Kit Carson County CO-Yuma County CO-
347 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 400 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cope, or 17 miles north of Stratton, moving north
at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Kirk.
LAT...LON 3957 10281 3957 10280 3964 10280 3962 10245
3945 10259 3947 10282
TIME...MOT...LOC 2147Z 192DEG 9KT 3955 10269
LundquistSpecial weather statement, Jun 17, 4:02 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Mon Jun 17 2019
COZ090-091-172215-
Kit Carson County CO-Yuma County CO-
402 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 415 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cope, or 17 miles northwest of Stratton. This
storm was nearly stationary.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties.
LAT...LON 3957 10281 3957 10280 3959 10280 3961 10279
3960 10251 3944 10262 3948 10286
TIME...MOT...LOC 2202Z 196DEG 3KT 3953 10273
LundquistSpecial weather statement, Jun 17, 4:18 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Mon Jun 17 2019
COZ090-091-172245-
Kit Carson County CO-Yuma County CO-
418 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Cope, or 17 miles north of Seibert, moving
northeast at 10 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties.
LAT...LON 3957 10287 3957 10280 3966 10280 3958 10251
3942 10270 3951 10290
TIME...MOT...LOC 2218Z 210DEG 7KT 3953 10276
LundquistSpecial weather statement, Jun 17, 4:33 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
433 PM MDT Mon Jun 17 2019
COZ090-172300-
Yuma County CO-
433 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Wray, moving north at 5 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 247 and 260.
LAT...LON 4028 10205 4012 10215 4012 10238 4030 10244
4031 10205
TIME...MOT...LOC 2233Z 189DEG 6KT 4023 10220
LundquistThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:37 AM MDT | Flash Flood Watch | GLD | Kit Carson, Yuma | 18 hr |
| Jun 17, 1:11 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Jun 17, 1:14 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jun 17, 1:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| Jun 17, 1:33 PM MDT | Special Weather Statement | GLD | Kit Carson | 27 min |
| Jun 17, 1:47 PM MDT | Special Weather Statement | GLD | Cheyenne | 13 min |
| Jun 17, 1:55 PM MDT | Special Weather Statement | GLD | Kit Carson | 20 min |
| Jun 17, 2:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jun 17, 2:44 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Jun 17, 3:47 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| Jun 17, 4:02 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| Jun 17, 4:18 PM MDT | Special Weather Statement | GLD | Kit Carson | 27 min |
| Jun 17, 4:33 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jun 17, 4:56 PM MDT | Special Weather Statement | GLD | Kit Carson | 19 min |
| Jun 17, 5:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.